Response Feedback : Because the patient has small tortuous veins and had a difficult IV insertion, the patient is at high risk for infiltration of the IV site. Recording baseline vital signs or blood sugar level is an important nursing action, but not specific to IV administration of any drug. The patient is not known to take anticoagulants; so unless indicated, the nurse is not required to monitor the patient's bleeding time. Question 5 1 out of 1 points A patient has a blood serum drug level of 50 units/mL. The drug's half-life is 1 hour. If concentrations above 25 units/mL are toxic and no more of the drug is given, how long will it take for the blood level to reach the nontoxic range? Response Feedback : Half-life is the time required for the serum concentration of a drug to decrease by 50%. After 1 hour, the serum concentration would be 25 units/mL (50/2). After 2 hours the serum concentration would be 12.5 units/mL (25/2) and reach the nontoxic range. Question 6 0 out of 1 points A nurse is instructing a patient concerning a newly prescribed drug. Which of the following should be included to help improve patient compliance and safety?
Response Feedback : If patients are aware of certain adverse effects and how to alleviate or decrease the discomfort, they are more likely to continue taking the medication and providing for safe administration. A list of pharmacies can be useful information, but will not improve safety or compliance. Knowing the cost of the brand versus the generic could also be helpful to the patient. However, a substitution may not be allowed, and the cost of a drug does not improve patient safety. Most patients are not concerned with statistics regarding drug testing, and the testing is usually not discussed with patients. Question 7 1 out of 1 points For which of the following patients would a nasogastric tube most likely be considered to aid in the administration of medications? Response Feedback : The use of an NG tube for medication administration requires a functioning GI tract. An NG tube would not be used if a patient is vomiting frequently or has had recent bowel surgery. Similarly, an NG tube would not be used in the case of a competent adult who wishes to discontinue his or her medications. Question 8 1 out of 1 points A nurse has been administering a drug to a patient intramuscularly (IM). The physician discontinued the IM dose and wrote an order for the drug to be given orally. The nurse notices that the oral dosage is considerably higher than the parenteral dose and understands that this due to Response Feedback : The first-pass effect involves drugs that are given PO and absorbed from the small intestine directly into the portal venous system, which delivers the drug molecules to the liver. Once in the liver, enzymes break the drug into metabolites; they may become active or may be deactivated and readily excreted from the body. A large percentage of the oral dose is usually destroyed and never reaches tissues. Oral dosages account for this
You've reached the end of your free preview.
Want to read all 14 pages?
- Fall '13